Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO

May 31, 1999Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 1999, 3:55 PM MDT for Morgan County, Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 3:55 PM MDT (21:55 UTC)
Expired
May 31, 1999, 4:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 312155 RRA
SVRDEN
COC087-123-312245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
355 PM MDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO
  EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BUCKINGHAM...OR ABOUT 23
  MILES NORTHWEST OF FORT MORGAN...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW 
RAYMER AND BUCKINGHAM

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEASTERN COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4056 10414 4044 10415p 4050 10377 4069 10381

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 2:45 PM MDT, 1 hour 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON MAY 31 1999

VIGOROUS UPR SHORT WAVE PASSING FM NRN MTNS ONTO THE NE PLAINS AT
THIS TIME...KICKING OFF A MAIN LINE OF CONVECTION OVR LARIMER AND
WELD COUNTY.  SATELLITE PICTURES SHOW ADDL CLDNS AND SHOWERS OVR NW
CO...BUT SFC OBS OVR CENTRAL MTNS INDICATE DRIER AIR AND GUSTY SW
WNDS HEADING TOWARDS THE CWA.  AMS ON THE ERN PLAINS HAS NOT WARMED
UP DUE TO THE CLD COVER...BUT CLOSER TO THE FTHLS TEMPS HAVE WARMED
INTO THE UPPER 60S TO LOWER 70S.  WIND FIELD SHOWS A FAIRLY WELL
DEVELOPED DENVER CYCLONE WHICH WL ACT AS A FOCUSING MECHANISM FOR
CONVECTION TO THE N AND NE OF DENVER.  THE RESULTING ROUND OF
EVENING CONVECTION SHOULD MOVE EWD RATHER QUICKLY SINCE IT WL BE
DRIVEN BY THE PASSING UPR TROF.  AFTER THE TROF MOVES OVRHD...THINGS
SHOULD QUICKLY BECOME SUBSIDENT AND CLEAR THINGS OUT.

CONTG SWLY FLOW ALOFT SHUD BRING DRYING TO THE STATE ON TUE...AS
EVIDENCED BY THE CLEAR SKIES OVR AZ TODAY.  MODEL RH FIELDS CONT DRY
INTO WED...WITH SWLY FLOW ALOFT CONTG.  AS THE SWLY FLOW ALOFT
CONTS...LOW LVL MSTR WL GRADLY RETURN...WITH INCRSG CHANCES FOR AFTN
AND EVENING T-STORM ACTVTY.  IT IS DIFFICULT TO PIN DOWN WHEN
THREATS OF STRONG STORMS WL BE HIGHEST SO WL STICK WITH LOW POPS
THRU WED.

FOR THE END OF THE WEEK...UPR TROF DVLPG OVR SWRN U.S. WL TURN FLOW
OVR THE STATE MORE TO THE S.  THIS WILL MAINTAIN THE THREAT OF
DIURNAL T-STORMS...BUT ACTIVITY COULD BECOME MORE SLOW MOVING WITH
TRAIN ECHO CHARACTERISTICS...AND INCRSD POTENTIAL FOR HVY RAINS.  WL
WORRY ABOUT THESE SORT OF THINGS LATER IN THE WEEK.

KDRBY

.DEN...NONE.

In the hours before

Special weather statement, May 31, 11:00 AM MDT, 4 hours 55 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MOIST LOW LEVEL UPSLOPE FLOW OVER THE NORTHEASTERN COLORADO
PLAINS WILL COMBINE WITH A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE
AREA TONIGHT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS DURING
THIS AFTERNOON AND EVENING.  WITH THE SOUTHWEST WINDS ALOFT INCREASING
THROUGH THE AFTERNOON AND THE PRESENCE OF STRONG DYNAMICS ALOFT
ADEQUATE SHEAR WILL BE AVAILABLE FOR THE FORMATION OF A FEW SUPERCELL
THUNDERSTORMS ACROSS ALL OF NORTHEASTERN COLORADO INTO THE EVENING HOURS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND
EASTERN FOOTHILLS BY MIDDAY AND MOVE TO THE NORTHEAST OVER THE COLORADO
NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING.  ALL OF THESE
STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.  A FEW OF
THESE STORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES.

SPOTTER ACTIVATION IS REQUESTED.

GARD...WFO BOULDER
Special weather statement, May 31, 11:00 AM MDT, 4 hours 55 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MOIST LOW LEVEL UPSLOPE FLOW OVER THE NORTHEASTERN COLORADO
PLAINS WILL COMBINE WITH A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE
AREA TONIGHT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS DURING
THIS AFTERNOON AND EVENING.  WITH THE SOUTHWEST WINDS ALOFT INCREASING
THROUGH THE AFTERNOON AND THE PRESENCE OF STRONG DYNAMICS ALOFT
ADEQUATE SHEAR WILL BE AVAILABLE FOR THE FORMATION OF A FEW SUPERCELL
THUNDERSTORMS ACROSS ALL OF NORTHEASTERN COLORADO INTO THE EVENING HOURS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND
EASTERN FOOTHILLS BY MIDDAY AND MOVE TO THE NORTHEAST OVER THE COLORADO
NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING.  ALL OF THESE
STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.  A FEW OF
THESE STORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES.

SPOTTER ACTIVATION IS REQUESTED.

GARD...WFO BOULDER
Special weather statement, May 31, 2:05 PM MDT, 1 hour 50 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG
Special weather statement, May 31, 2:05 PM MDT, 1 hour 50 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:11 PM MDTSevere Thunderstorm WarningBOULarimer34 min
May 31, 2:35 PM MDTSevere Thunderstorm WarningBOULarimer40 min
May 31, 3:04 PM MDTSevere Thunderstorm WarningBOUWeld26 min
May 31, 3:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min
May 31, 3:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min
May 31, 4:07 PM MDTSevere Thunderstorm WarningBOUMorgan33 min
May 31, 4:23 PM MDTSevere Thunderstorm WarningBOUMorgan37 min
May 31, 5:12 PM MDTTornado WarningBOUMorgan, Washington33 min
May 31, 5:40 PM MDTTornado WarningBOUWashington35 min
May 31, 5:56 PM MDTTornado WarningBOUWashington34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.